Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 229, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 1, 2013, 6:10 PM CDT for Greeley County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2013, 6:10 PM CDT (23:10 UTC)
- Expired
- Aug 1, 2013, 6:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greeley County, NE
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 1:22 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1169 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:10 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 1, 3:10 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 310 PM CDT THU AUG 1 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 300 PM CDT THU AUG 1 2013 MORNING MAP ANALYSIS INDICATES MID TO UPPER LEVEL RIDGING OVER THE WESTERN CONUS...WITH A TROUGH OVER THE EAST. MID TO UPPER LEVEL JET ENERGY EXTENDS FROM THE WEST-CENTRAL CONUS...NORTHEAST INTO THE NORTHERN ROCKY MOUNTAIN RANGE...AND THEN SOUTHEAST ACROSS PORTIONS OF THE PLAINS AND MISSISSIPPI VALLEY...AND FINALLY EAST/NORTHEAST INTO THE EASTERN CONUS. NORTHWESTERLY MID TO UPPER LEVEL FLOW PERSISTS OVER THE CENTRAL PLAINS AS A RESULT. A ~110KT UPPER LEVEL JET STREAK IS ALSO NOTED EXTENDING FROM THE NORTHERN PLAINS...SOUTHEAST INTO THE MID-MISSISSIPPI VALLEY. MID TO UPPER LEVEL FLOW MAXES OUT AT AROUND 100KTS NEAR 200MB PER RAP ANALYSIS AND 12Z SOUNDING DATA FROM KOAX. AT THE SURFACE A RIDGE OF HIGH PRESSURE EXTENDS FROM THE MISSOURI RIVER VALLEY...SOUTH/SOUTHEAST INTO PORTIONS OF THE MID-MISSISSIPPI VALLEY. LEE SIDE TROUGHING ALSO EXTENDS FROM SOUTHEASTERN WYOMING INTO EASTERN COLORADO AND AS A RESULT...SOUTHERLY LOW LEVEL FLOW IS INFILTRATING OUR CWA. FOR THE REST OF THIS AFTERNOON AND EVENING...CONTINUED SOUTHERLY LOW LEVEL FLOW...ENHANCED BY THE DEVELOPMENT OF A 25-30KT 850MB JET STREAK...WILL PROMOTE INCREASING THERMAL ADVECTION ACROSS MUCH OF OUR AREA. ISENTROPIC UPGLIDE AND SATURATION...PRIMARILY ALONG THE 310-320K SURFACES...IS EXPECTED TO PROMOTE PRECIPITATION PRODUCTION ACROSS THE AREA. INCREASED VALUES OF LOW LEVEL MOISTURE SHOULD CONTINUE PROMOTING DECENT VALUES OF POTENTIAL INSTABILITY...WITH THE NAM AND OPERATIONAL GFS BOTH SUGGESTING MUCAPE VALUES NEAR 3000J/KG ACROSS MUCH OF THE AREA. IN ADDITION TO THE POTENTIAL INSTABILITY...DEEP LAYER BULK SHEAR VALUES ON THE ORDER OF 40-50KTS IS ALSO EXPECTED. GIVEN ALL THIS...SEVERE WEATHER REMAINS POSSIBLE THIS AFTERNOON INTO THIS EVENING...WITH LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS BEING THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION THE HAIL AND WIND THREAT HOWEVER...FORECAST PROXIMITY SOUNDINGS FROM VARIOUS MODELS SUGGEST A SIGNIFICANTLY VEERING LOW LEVEL WIND PROFILE THUS HELPING PROMOTE SRH VALUES NEAR 200M^2/S^2 ACROSS PORTIONS OF OUR CWA. GIVEN THIS...WILL ALSO CONTINUE THE TORNADO MENTION IN THE HWO. GUIDANCE SUGGESTS THE AFOREMENTIONED THERMAL ADVECTION SHOULD HELP MAINTAIN PRECIPITATION PRODUCTION ACROSS THE AREA TONIGHT...WITH MUCH OF THIS ACTIVITY MOVING OFF TO EAST BY EARLY FRIDAY MORNING. IT WOULD APPEAR AS THOUGH THE SEVERE WEATHER THREAT SHOULD DIMINISH HEADING INTO THE OVERNIGHT HOURS. THAT BEING SAID...WITH A PERSISTENT SOUTHERLY LOW LEVEL WIND FIELD...INCREASING SIGNIFICANTLY ABOVE THE BOUNDARY LAYER PRIMARILY DUE TO A ~50KT LOW LEVEL JET...MAY HELP PROMOTE NOCTURNAL MCS DEVELOPMENT. WILL CONTINUE THE MENTION OF SEVERE WEATHER ACROSS THE AREA THROUGH THE OVERNIGHT HOURS AS A RESULT...BUT THE DETAILS OF ANY POTENTIAL MCS DEVELOPMENT WILL NOT LIKELY BECOME ANY MORE CLEAR UNTIL LATER TONIGHT. THE PRIMARY AXIS OF THERMAL ADVECTION SHOULD DEPART THE AREA TO THE EAST ON FRIDAY...THUS ALLOWING FOR DECREASING PRECIPITATION CHANCES. THAT BEING SAID...MID LEVEL PERTURBATIONS MOVING OVER THE AREA WITHIN THE MEAN FLOW SHOULD STILL PROMOTE ENOUGH OMEGA FOR FURTHER PRECIPITATION PRODUCTION ACROSS PORTIONS OF OUR CWA STARTING FRIDAY AFTERNOON. SHOULD THUNDERSTORM ACTIVITY BE REALIZED FRIDAY AFTERNOON...THEN SEVERE WEATHER COULD ONCE AGAIN BE REALIZED AS GUIDANCE SUGGESTS MUCAPE VALUES NEAR 3000J/KG WILL ACCOMPANY DEEP LAYER BULK SHEAR VALUES OF 30-40KTS. GIVEN ALL THIS...WILL GO AHEAD AND OUTLOOK SEVERE WEATHER FOR FRIDAY AS WELL. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 300 PM CDT THU AUG 1 2013 FORECAST CONCERNS MAINLY FOCUSED ON THUNDERSTORMS. MODELS ARE IN GOOD AGREEMENT THAT THE NORTHWEST FLOW REGIME WILL PERSIST THROUGH THE PERIOD. THUS...EXPECT A PERIOD OF UNSETTLED WEATHER WITH NORMAL OR BELOW NORMAL TEMPERATURES. AT THE SURFACE...A BROAD AREA OF LOW PRESSURE ON THE LEE SIDE OF THE ROCKIES WILL ANCHOR A WEAK FRONTAL BOUNDARY THAT WILL OSCILLATE FROM KS TO SD THROUGH THE PERIOD. THE LOCATION OF THIS BOUNDARY WILL BE THE FOCUS OF AFTERNOON CONVECTIVE INITIATION. THEN STORMS SHOULD DRIFT SOUTH AND EAST THROUGH THE EVENING HOURS AS AN MCS. THERE WILL BE GOOD INSTABILITY AND MOISTURE AVAILABLE...SO SEVERE STORMS CAN NOT BE RULED OUT. ALOFT...THE NORTHWEST FLOW WILL ALLOW FREQUENT AND WEAK WAVES TO MOVE OVER THE AREA. THIS WILL OFFER ENOUGH SUPPORT TO GET INITIATE THE CONVECTION. TOWARDS THE END OF THE PERIOD (THURSDAY) A STRONGER COOL FRONT IS FORECAST TO MOVE SOUTH ACROSS THE AREA. IF THIS OCCURS...TEMPERATURES WILL BE 10 TO 20 DEGREES BELOW NORMAL AND IT WILL BE DRY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 145 PM CDT THU AUG 1 2013 VFR CONDITIONS FORECAST THROUGH THE NEXT 24 HOURS. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP AND MOVE ACROSS THE REGION THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. SOME OF THIS ACTIVITY COULD CONTAIN VERY STRONG WIND GUSTS. FOR NOW WILL GO WITH VCTS 20-12Z AND REFINE SHOWER/THUNDERSTORM TIMING AFTER CONFIDENCE INCREASES FOLLOWING DEEP CONVECTIVE DEVELOPMENT. THE SYNOPTIC SURFACE WIND WILL REMAIN FROM THE SOUTH/SOUTHEAST THROUGH THE TAF PERIOD AT AROUND 08KTS...BUT AGAIN A STRONG AND VARIABLE WIND WILL BE POSSIBLE IN AND NEAR THUNDERSTORM ACTIVITY. VISIBILITY RESTRICTION IS NOT CURRENTLY FORECAST...BUT SOME VISIBILITY RESTRICTION IN RAIN WILL BE POSSIBLE SHOULD SHOWER AND THUNDERSTORM ACTIVITY INFILTRATE THE AREA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...BRYANT LONG TERM...EDDY AVIATION...BRYANT
Hazardous weather outlook, Aug 1, 2:24 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 224 PM CDT THU AUG 1 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 224 PM CDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER WILL BE POSSIBLE...WITH HAIL TO AROUND THE SIZE OF A BASEBALL...THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND TORNADOES ALL BEING POSSIBLE. ALTHOUGH LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE PRIMARY TORNADO THREAT WILL REMAIN RELEGATED TO LOCATIONS ACROSS SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND NORTH OF I-80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA FRIDAY INTO FRIDAY NIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...WITH HAIL TO AROUND THE SIZE OF A GOLF BALL AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. SATURDAY AND BEYOND...THUNDERSTORMS WILL BE POSSIBLE EVERY DAY ACROSS THE ENTIRE OUTLOOK AREA. THE MOST LIKELY TIME FRAME FOR THUNDERSTORM DEVELOPMENT SHOULD BE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE...HOWEVER AT THIS TIME THERE IS NOT ONE DAY THAT STANDS OUT AS HAVING A GREATER RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
In the hours before
Special weather statement, Aug 1, 5:36 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT THU AUG 1 2013
NEZ040-012315-
GREELEY NE-
536 PM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL 615
PM CDT...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
ERICSON TO 7 MILES NORTHEAST OF SPALDING...AND MOVING SOUTHEAST AT 25
MPH.
THIS THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO PORTIONS OF
NORTHERN GREELEY COUNTY AROUND 6 PM CDT. HAIL AND STRONG
THUNDERSTORM WIND GUSTS WILL BE POSSIBLE WITH THIS ACTIVITY AS IS
MOVES INTO THE AREA.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SPALDING...
GREELEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4174 9828 4155 9828 4154 9874 4169 9876
4174 9875 4175 9829
TIME...MOT...LOC 2233Z 318DEG 23KT 4190 9868 4175 9827
BRYANTThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:42 AM CDT | Special Weather Statement | GID | Greeley | 63 min |
| Aug 1, 9:44 AM CDT | Special Weather Statement | GID | Greeley | 31 min |
| Aug 1, 10:28 AM CDT | Special Weather Statement | GID | Greeley | 47 min |
| Aug 1, 10:43 AM CDT | Special Weather Statement | GID | Greeley | 32 min |
| Aug 1, 10:46 AM CDT | Severe Thunderstorm Warning | GID | Greeley | 29 min |
| Aug 1, 5:36 PM CDT | Special Weather Statement | GID | Greeley | 39 min |
| Aug 1, 5:49 PM CDT | Severe Thunderstorm Warning | GID | Greeley | 41 min |
| Aug 1, 6:15 PM CDT | Special Weather Statement | GID | Nance | 45 min |
| Aug 1, 6:23 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 52 min |
| Aug 1, 6:42 PM CDT | Tornado Warning | GID | Greeley, Nance | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.